Nebraska, 2014

Drought in Nebraska, May 1 to 31, 2014

May 1 to 31, 2014 · NWS GLD · 3 events in 3 counties and zones

The drought status across southwest Nebraska did not change during the month of May, with the area remaining in D2 (Severe) to D3 (Extreme) Drought. 0 above normal.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

The drought status across southwest Nebraska did not change during the month of May, with the area remaining in D2 (Severe) to D3 (Extreme) Drought. However, precipitation was well above normal over Dundy county with sites ranging from 0.5 to 2.0 above normal. Further east over Hitchcock and Red Willow counties, precipitation during the month was near to below normal where one observing site in McCook was close to 1.5 below average for the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Apr 30, 11:33 PM CST, 27 minutes earlier.

Area forecast discussion, Apr 30, 11:33 PM CST, 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
1133 PM MDT WED APR 30 2014

.UPDATE...
ISSUED AT 908 PM MDT WED APR 30 2014

INCREASED SKY COVER THIS EVENING AND ADDED MENTION OF ISOLATED
FLURRIES/SPRINKLES. VERY LIGHT RADAR RETURNS ARE GENERALLY
ASSOCIATED WITH VIRGA...HOWEVER THERE HAVE BEEN REPORTS OF VERY
LIGHT SNOW/RAIN THAT IS REACHING THE GROUND. NOT EXPECTING
MEASURABLE CONSIDERING THE DRY SUB CLOUD LAYER...HOWEVER IT IS
WORTH MENTIONING. THIS SEEMS TO BE TIED TO SHORTWAVE TROUGH
ROUNDING THE WESTERN EDGE OF LARGER UPPER LOW. THIS SHOULD LIMIT
TIMING OF THIS ACTIVITY TO THIS EVENING AS SHORT RANGE GUIDANCE
SUPPORTS AREA OF SUBSIDENCE MOVING OVER CWA AFTER MIDNIGHT ON BACK
SIDE OF THIS H5/H7 SHORTWAVE TROUGH.

UPDATE ISSUED AT 714 PM MDT WED APR 30 2014

WINDS ARE EXPECTED TO REMAIN BELOW ADVISORY CRITERIA THE REST OF
THE NIGHT SO CURRENT ADVISORY WAS ALLOW TO EXPIRE. LOOKING AT
WINDS TOMORROW WESTERN PORTIONS OF CWA COULD BE CLOSE TO MEETING
3HR SUSTAINED CRITERIA FOR ADVISORY THURSDAY. CONFIDENCE IS TOO
LOW TO ISSUE ANOTHER ADVISORY CONSIDERING THE MARGINAL NATURE.

GUIDANCE CONTINUES TO INDICATE LOW TEMPS TONIGHT AROUND 32F FOR
MUCH OF THE AREA...AND SHELTERED LOCATIONS MAY ACTUALLY SEE A HARD
FREEZE. WE ARE STILL 5 TO 10 DAYS AWAY FROM THE LAST
CLIMATOLOGICAL FREEZE (32F) FOR ALMOST ALL OF OUR CWA...SO THERE
ARE NO PLANS AT THIS TIME TO ISSUE A FROST/FREEZE HIGHLIGHT.

&&

.SHORT TERM...(THIS EVENING THROUGH THURSDAY)
ISSUED AT 212 PM MDT WED APR 30 2014

WILL KEEP THE WIND ADVISORY GOING THROUGH EARLY EVENING. WINDS
HAVE BEEN SOMEWHAT MARGINAL IN A FEW AREAS AS FAR AS THE ADVISORY
GOES...BUT CONDITIONS ARE STILL BEING MET ACROSS WEST AND NORTH
COUNTIES WITH GUSTS TO 40 KTS.

THE LARGE SYSTEM OVER THE GREAT LAKES WILL CONTINUE TO IMPACT THE
AREA OVERNIGHT WITH WINDS HOLDING IN THE 10-15 MPH RANGE AFTER
DECOUPLING EARLY THIS EVENING. MID CLOUDS ARE ALSO EXPECTED BUT
OVERALL CLOUD COVER WILL BE CONSIDERABLY LESS THAN LAST NIGHT.
ALTHOUGH SOME WARMING OF LOW LEVELS IS FORECAST TONIGHT AND SOIL
TEMPERATURES ARE STILL IN THE MID 40S...DEWPOINTS ARE ONLY IN THE
LOWER AND MIDDLE 20S. BOTTOM LINE IS OVERNIGHT LOWS SHOULD DROP
INTO THE LOWER 30S MOST AREAS.

BACKED OFF A FEW DEGREES FROM PREVIOUS FORECAST FOR THURSDAY HIGH
TEMPERATURES GIVEN CURRENT TRENDS AND WARMING OF ONLY A FEW
DEGREES AT 850 MB BY TOMORROW AFTERNOON. CURRENT FORECAST IN LINE
WITH LATEST MET/MAV GUIDANCE IN THE UPPER 50S TO NEAR 60.

.LONG TERM...(THURSDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 250 PM MDT WED APR 30 2014

THURSDAY NIGHT-SATURDAY...FORECAST AREA TO REMAIN UNDER NORTHWEST
FLOW THROUGH THE PERIOD WITH SOME UPPER RIDGING TRYING TO MOVE IN
FROM THE WEST SATURDAY. TEMPERATURES WILL WARM THROUGH THE PERIOD
WITH HIGHS IN THE 70S FRIDAY AND MID 70S TO MID 80S SATURDAY
WARMEST ACROSS THE SOUTH AND WEST. LOWS IN THE 30S THURSDAY NIGHT
WITH LOW TO MID 40S FRIDAY NIGHT.

SUNDAY-WEDNESDAY...BROAD UPPER RIDGE MOVES OVER THE AREA SUNDAY WITH
LOW PRESSURE SYSTEMS OFF THE PACIFIC NORTHWEST AND NORTHEAST COASTS.
UPPER FLOW SHIFTS TO THE SOUTHWEST MONDAY AS PACIFIC NORTHWEST
SYSTEM SLOWLY SHIFTS SOUTHEAST TOWARD NORTHERN CALIFORNIA. FOR
TUESDAY THIS SYSTEM CONTINUES TO DIG SOUTH/SOUTHEAST INTO SOUTHERN
NEVADA THEN LIFT NORTHEAST INTO THE GREAT BASIN AND POSSIBLY AS FAR
EAST AS NORTHERN COLORADO. MAY SEE A FEW THUNDERSTORMS TOWARD THE
END OF THE PERIOD BUT CONFIDENCE IS LOW GIVEN THE DISAGREEMENT IN
THE HANDLING OF THE SYSTEM.

HIGHS SUNDAY MID 70S TO AROUND 80 NORTHEAST WITH MID 80S ACROSS THE
SOUTHWEST. FOR MONDAY WIDESPREAD 80S. ON TUESDAY SLIGHTLY COOLER AIR
MOVES INTO THE NORTHWEST WHERE HIGHS IN THE MID 70S TO AROUND 80
EXPECTED. FOR THE REST OF THE AREA LOW TO MID 80S. FINALLY FOR
WEDNESDAY LOW TO MID 70S WEST...LOW TO MID 80S EAST OF THE CO/KS
BORDER. LOWS THROUGH THE PERIOD IN THE MID 40S WEST...UPPER 40S TO
MID 50S EAST OF THE CO/KS BORDER.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z THURSDAY NIGHT)
ISSUED AT 1133 PM MDT WED APR 30 2014

VFR CONDITIONS EXPECTED TO CONTINUE WITH LOWEST CIG TONIGHT AROUND
5000FT. LIGHT RADAR RETURNS ON RADAR ARE ASSOCIATED WITH VIRGA AND
ISOLATED SPRINKLES/FLURRIES AROUND BOTH TERMINALS...AND THIS
SHOULD MOVE EAST AFTER MIDNIGHT AS STABLE AIR MOVES IN FROM THE
NORTHWEST ON BACK SIDE OF UPPER LOW. WINDS HAVE ALREADY DECREASED
BELOW 12KT FROM THE W-NW...AND WINDS OVERNIGHT SHOULD REMAIN
AROUND 12KT OR LESS. NW WINDS WILL INCREASE AFTER SUNRISE WITH
DAYTIME GUSTS THURSDAY AROUND 30KT. WINDS WILL THEN QUICKLY
DIMINISH WITH LOSS OF DAYTIME HEATING BELOW 12KT AFTER SUNSET.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...DR
SHORT TERM...DLF
LONG TERM...99
AVIATION...DR
Hazardous weather outlook, Apr 30, 7:05 PM CST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
705 PM MDT WED APR 30 2014

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-011345-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
705 PM MDT WED APR 30 2014 /805 PM CDT WED APR 30 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Hitchcock

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Hitchcock forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.042 (the zone’s center; the record gives no point)

Hitchcock county continued in D2 (Severe) Drought during May.

Drought, Red Willow

When
May 1, 12:00 AM CST to May 31, 11:59 PM CST
Where
Red Willow forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -100.477 (the zone’s center; the record gives no point)

Red Willow county continued in D3 (Extreme) Drought during May.

Drought, Dundy

When
May 1, 12:00 AM MST to May 31, 11:59 PM MST
Where
Dundy forecast zone
Reported by
Official NWS Observations
Coordinates
40.176, -101.688 (the zone’s center; the record gives no point)

Dundy county continued in D2 (Severe) Drought during May.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2014Every state in 2014This day in weather historyWarnings in Nebraska, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 522260, 522261, 522259.